Thunderstorm Wind, Park
- When
- July 1, 2:15 PM MST
- Where
- Park County, Pine Creek
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.500, -110.570
A few isolated thunderstorms produced some strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A few isolated thunderstorms produced some strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 1, 12:27 PM MST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Billings MT 127 PM MDT Sat Jul 1 2023 .DISCUSSION... Through Monday Night... Showers and thunderstorms were developing over the southern mountains, with increasing showers and thunderstorms over western and south central Montana, as a shortwave moved into the region this afternoon. Expect isolated to scattered showers and thunderstorms to develop over western areas through the afternoon, spreading east into the evening as the wave slides through the area. Temperatures will top out in the 85 to 95 degree range today, highest over the northeast. With the warm temperatures, and overall drier conditions, the strongest storms will be capable of wind gusts of 50 to 60 mph into the evening. Westerly downslope flow in place on Sunday will keep similar temperatures in place with highs in the 80s and 90s. A backdoor front, associated with an upper low crossing central Canada will begin to drop into the area Sunday evening. As the front drops south, there is a chance for showers and thunderstorms overnight, mainly over central and eastern zones. A reinforcing shot of cooler air dropping in from the north will bring highs in the 70s to lower 80s on Monday, along with increasing shower and thunderstorm chances. Greatest precipitation chances look to be across the southern mountains and foothills (50-70% chance), with decreasing chances to the north. A few storms could be strong, with modest instability in place. STP Tuesday through Saturday... The Fourth of July is shaping up to be one of the coolest on record for many areas across southern Montana and northern Wyoming. Here is a look at some forecast high temperatures vs the record minimum max temps ever recorded on July 4th: Location Fcst High Record Min High (year) Sheridan: 62 65 (1915, 1958) Billings: 63 63 (1999) Livingston: 62 60 (1993) Miles City: 67 63 (1993) A trailing shortwave trough will cut through Montana Tuesday with widespread rain developing across southern Montana and northern Wyoming Tuesday afternoon into Tuesday night. No severe weather is expected with the cool temperatures, but there is generally a 50 percent chance of at least a half inch of rain to the southeast of Billings and a 25 to 40 percent chance elsewhere. Chances are much lower for an inch or more of precipitation with the Bighorns and the foothills seeing the best chances at around 30 percent. In addition to the precipitation and cool temperatures, northwest flow behind the front has a chance to bring some smoke into the area from the wildfires in Canada. Last but not least, these below-normal temperatures will allow precip in the higher elevations (above 10,000 ft) to occur as snow, hence the Beartooth Pass at the top does have a medium chance to observe snow once again this summer on the 4th. Overall, expect a cool, wet, and possibly hazy Independence Day. Broad cyclonic flow persists over the area for the rest of the work week after Tuesday, bringing at least a small chance for storms each day, and keeping temperatures mild. Highest confidence for the next widespread shot of storms and rain looks to occur on Friday or Saturday as ensembles have a another defined trough cutting across the area. Details are highly uncertain, and will continue to keep an eye on this system throughout the week. Mottice/Vertz && .AVIATION... Primarily VFR conditions will prevail through tonight. Scattered showers and thunderstorms are developing over the higher terrain and will spread east through the evening hours. These storms will be higher based with less rain making it to the ground, so not anticipating more than localized and brief MVFR visibility near precipitation areas. Wind gusts to 40kts are likely near and ahead of any thunderstorms, with an isolated 50kt gust at around a 15 percent probability. -Mottice && .BYZ WATCHES/WARNINGS/ADVISORIES... MT...None. WY...None. && weather.gov/billings
Special Weather Statement
National Weather Service Billings MT
309 PM MDT Sat Jul 1 2023
MTZ139-012145-
Southeastern Carbon MT-
309 PM MDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of south central Carbon
County through 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Elk Basin, or 16 miles southeast of Red Lodge,
moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Carbon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4502 10905 4510 10903 4514 10895 4514 10865
4500 10868 4500 10899
TIME...MOT...LOC 2108Z 282DEG 12KT 4508 10895
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ArendsThe Billings radar (KBLX), 158 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
3 thunderstorm wind. Local standard time, as filed.
A tree branch was downed but the size was unknown. Time was estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115162, 1115161, 1115163.